Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 17, 1998, 11:46 PM CDT for Nelson County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 11:46 PM CDT (04:46 UTC)
- Expired
- May 18, 1998, 12:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Nelson County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 180445 RRA SVRFAR NDC063-180545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1146 PM CDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NELSON COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 1245 AM CDT * AT 1145 PM CDT RADAR INDICATED SEVERE THUNDERSTORMS FROM NEAR WARICK TO JUST SOUTH OF BROCKET...OR FROM 20 MILES SOUTHEAST TO 30 MILES NORTHEAST OF DEVILS LAKE. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOLNA LAKOTA BARTLETTE REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:55 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 17, 8:55 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 855 PM CDT SUN MAY 17 1998 1ST PERIOD DISCUSSION...SEVERE STORMS TO MOVE INTO CWA SHORTLY. WILL UPDATE ZONES TO MENTION SEVERE STORMS IN NORTHERN PORTION OF CWA TONIGHT. REST OF FORECAST LOOKS GOOD. STORMS ARE MOVING ALONG WARM FRONT COULD INTENSIFY NOW THAT SUN HAS GONE DOWN. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 32 min |
| May 17, 9:39 PM CDT | Tornado Warning | FGF | Benson | 46 min |
| May 17, 10:02 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 28 min |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 29 min |
| May 17, 10:47 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 33 min |
| May 17, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 33 min |
| May 17, 11:17 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 33 min |
| May 18, 12:44 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.